Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have fatty liver with slightly elevated enzymes. Nausea and swollen abdomen after taking nexium

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
I have been taking nexium and it is causing me to be quite swollen in my abdomen and bouts of nausea. I have been diagnosed with fatty liver with slightly elevated enzymes in the past. Could this medication be irritating my liver.
Posted Tue, 2 Apr 2013 in Liver and Gall Bladder
Answered by Dr. Prasad Akole 15 minutes later
Dear friend,

Welcome and thanks for entrusting your query here at XXXXXXX

I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

Nexium is a PPI (proton pump inhibitor) to block the acidity increasing cellular mechanisms and acts on the stomach lining only.

Nexium is generally well tolerated and liver affection is not its side-effect.

It may occasionally cause bloating. Fatty liver is not a contra-indication and does not irritate the liver.

Could you please specify what dose and for what duration are you taking Nexium?

How well controlled is your diabetes and hyperparathyroidism is?What other medications are you on?

Is there pain in the abdomen, vomiting, bowel problems?

Cause of nausea and bloating is most probably different from Nexium.

Waiting for your response,
Above answer was peer-reviewed by
Follow-up: Have fatty liver with slightly elevated enzymes. Nausea and swollen abdomen after taking nexium 1 hour later
My A1C is 5.8 and I take 2 metformin per day (500 mg per tablet) My primary hyperparathyroidism was diagnosed 5 yrs ago and is "mild and stable". They were unable to locate an adenoma during a sestamibi scan so are just watching for now. I have blood work done every 6 months. In January my bloodwork was stable. My liver enzymes were slightly elevated (no more than usual) I had an abdominal ultrasound done a year ago which showed the fatty liver. Everything else was good.
In November I started taking cellebrex from time to time for arthritis pain in my joints. I started experiencing stomach distress so went to the Doctor. As GERD is one of the side effects of the parathyroidism she started me on Nexium 40 mg once per day . I then realized that if I didn't take the Cellebrex I was fine. In total I have taken Nexium for 45 days. I have felt nausea , contipation and my abdominal area seams bloated . I quit taking the Nexium 3 days ago and have been using Zantac instead which seems to be helpful. How long will it take to get the Nexium out of my system and the inflammation to subside. I am leaving for a 2 week vacation in Mexico tommorrow so concerned. I am not a drinker or smoker and eat very healthily.
I have no pain just discomfort and bloating..feel like I am swollen.

Thanks for your comments
Answered by Dr. Prasad Akole 7 hours later
Thanks for the answers.

If ranitidine (Zantac) is helping, you can continue it. It has different mechanism of action for the same purpose. Nexium does not stay for long. So, it should not worry you.

Your bloating could be part of dyspeptic syndrome.
As your other parameters are stable, they are likely not contributing.

You can try addition of a coating agent like Pepto-bismol (sucralfate 10ml 4 times a day) which covers the lining and prevents acid contact. It may help. Simethicone containing medication also may reduce bloating. You can easily obtain a prescription from your doctor. I am not sure if it is available over the counter at your place. You can try it.

Keep a high fiber diet or take a fiber supplement like ispagula to avoid constipation.
Drink plenty water. Avoid spicy/ junk food while out on a vacation. Can take ranitidine 150 mg twice a day.
If nausea persists, can take domperidone or tablet ondansetron 4mg (mouth dissolving).
If possible, it is better to be guided by your usual doctor.

Happy vacationing!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor